Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 151, NWS Pittsburgh, PA

July 13, 2005Allegheny County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 13, 2005, 2:01 PM EDT for Allegheny County, Pennsylvania. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2005, 2:01 PM EDT (18:01 UTC)
Expired
Jul 13, 2005, 3:00 PM EDT
In force
59 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Allegheny County, PA

The radar

The Pittsburgh radar (KPBZ), 35 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 2:45 PM EDTTSTM WND DMGSpringdale, PATREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.0 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2005-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 441 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2005-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
441 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1206 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 131800
SVRPBZ
PAC003-131900-
/O.NEW.KPBZ.SV.W.0151.050713T1801Z-050713T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
201 PM EDT WED JUL 13 2005

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEGHENY COUNTY IN PENNSYLVANIA

* UNTIL 300 PM EDT

* AT 159 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 58 MPH.  THIS STORM WAS LOCATED NEAR
  PLUM...AND MOVING NORTH AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SPRINGDALE...
  ALLISON PARK...
  RUSSELLTON...
  WEXFORD...
  NATRONA HEIGHTS...
  GIBSONIA...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772. WHEN YOU CAN DO
SO SAFELY.

LAT...LON 4066 7970 4062 7972 4059 7978 4055 7978
      4055 7975 4053 7971 4043 7972 4043 7988
      4065 8011 4067 8008

$$
1 follow-up statement
000 
WWUS51 KPBZ 131832
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
227 PM EDT WED JUL 13 2005

PAC003-131900-
/O.CON.KPBZ.SV.W.0151.000000T0000Z-050713T1900Z/
ALLEGHENY PA-
227 PM EDT WED JUL 13 2005


...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 300 PM EDT FOR
ALLEGHENY COUNTY...


AT 225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 58 MPH.  THE STORMS WERE 
LOCATED ACROSS NORTHEAST ALLEGHENY COUNTY BETWEEN TARENTUM AND 
GIBSONIA...AND MOVING NORTHWEST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SPRINGDALE...
  OAKMONT...
  CHESWICK...
  FAIRVIEW HEIGHTS...
  ORVILLE...
  FOX CHAPEL...
  ACMETONIA...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 4066 7970 4062 7972 4059 7978 4055 7978
      4055 7975 4053 7971 4043 7972 4045 7986
      4054 7990 4067 8008

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 9:45 AM EDT, 4 hours 16 minutes earlier.

Area forecast discussion, Jul 13, 9:45 AM EDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
945 AM EDT WED JUL 13 2005

.SHORT TERM (REST OF TODAY)...
ANOTHER DAY OF BEING ADJACENT TO THE REMNANTS OF DENNIS. HIGHER
POP IN OUR WESTERN TIER OF OHIO COUNTIES LOOKS GOOD BEING CLOSER
TO THE REMNANTS. FEEDER BAND SIMILAR TO YESTERDAY EXPECTED TO
DEVELOP AS DEPICTED ON THE MOSTURE CONVERGENCE OF THE NAM THIS
AFTERNOON AND EVENING. WITH FLOW ALOFT VERY LOW AND HIGH PRECBLE
WATER EXPECT COULD BE SOME HEAVY RAINERS AGAIN TODAY. TEMPS LOOK OK.
UPDATE PRIMARILY COSMETIC TO REMOVE MORNING WORDING.
&&

.PREVIOUS DISCUSSION...
(ISSUED 249 AM EDT WED JUL 13 2005)

SHORT TERM (TODAY THROUGH FRIDAY)...

REMNANT LOW OF HURRICANE DENNIS WL RMN ENTRENCHED OVR THE OH
VALLEY FOR THE SHORT TERM PD.  NO MAJOR CHANGES TO PROG
OF DIURNALLY SPPRTED SCT TO NMRS TSRA DVLPG.  WARM AND HUMID
CONDITIONS TO CONTINUE WITH HIGH TEMPS IN THE 80S.

LONG TERM (SATURDAY THROUGH TUESDAY)...

REMNANT LOW OVR THE OH VALLEY WL GRADUALLY FILL WITH OVRALL
RIDGING OVR THE ERN CONUS BY THE START OF NXT WEEK.  SOME INDS OF
CDFNT APPRCHG BY TUE.  NO CHANGE TO WARM HUMID CONDITIONS WITH
DAILY RA CHCS.

AVIATION...

REMNANTS OF DENNIS ARE EXPECTED TO REMAIN OVER THE OHIO VALLEY.
SCATTERED CLOUDS WILL MOVE THROUGH FROM TIME TO TIME. LOW LEVEL
MOISTURE WILL LEAD TO AREAS OF FOG IN THE MORNING COULD PRODUCE
WIDELY SCATTERED THUNDERSTORMS ACROSS REGION.

PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 13, 4:38 AM EDT, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
438 AM EDT WED JUL 13 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-140837-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
438 AM EDT WED JUL 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. SOME OF THESE
MAY GENERATE LOCALLY HEAVY RAINFALL AND LIMB CRACKING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.  SCATTERED AFTERNOON
THUNDERSTORMS ARE EXPECTED TO DEVELOP THROUGH THE WEEKEND.  ISOLATED
WIND GUSTS AND LOCALLY HEAVY RAINFALL WILL ALSO ACCOMPANY THESE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

15

In the hours before

Special weather statement, Jul 13, 12:27 PM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1227 PM EDT WED JUL 13 2005

PAZ022-131730-
ARMSTRONG PA-
1227 PM EDT WED JUL 13 2005

...STRONG THUNDERSTORMS...

AT 1225 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES NORTHEAST OF CROOKED CREEK
LAKE PARK....MOVING NORTH AT 5 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  CROOKED CREEK LAKE PARK...ELDERTON...FORD CITY...KITTANNING AND
  MUFF

EXPECT VERY HEAVY RAINFALL AND SMALL HAIL WITH THESE STORMS WINDS
MAY GUST TO AROUND 40 MPH. RAIN WILL EXCEED ONE AND ONE HALF INCHES
LOCALLY...CAUSING PONDING IN LOW LYING AND URBANIZED AREAS

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jul 13, 12:39 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1239 PM EDT WED JUL 13 2005

PAZ030-131745-
WESTMORELAND PA-
1239 PM EDT WED JUL 13 2005

...THUNDERSTORMS...

STRONG THUNDERSTORMS WILL MOVE THROUGH WESTMORELAND COUNTY...

AT 1234 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES EAST OF STAHLSTOWN...OR ABOUT
6 MILES WEST OF LAUREL MOUNTAIN STATE PARK....MOVING NORTH AT 5 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  DERRY...DONEGAL...LATROBE...LAUREL MOUNTAIN STATE PARK...
  LIGONIER...BAGGALEY...HOSTETTER...LAUGHLINTOWN...LYCIPPUS...
  STAHLSTOWN AND WHITNEY

EXPECT VERY HEAVY RAINFALL AND SMALL HAIL WITH THESE STORMS WINDS
MAY GUST TO AROUND 40 MPH. RAIN WILL EXCEED ONE AND ONE HALF INCHES
LOCALLY...CAUSING PONDING IN LOW LYING AND URBANIZED AREAS

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jul 13, 12:42 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1242 PM EDT WED JUL 13 2005

PAZ008-015-131745-
CLARION PA-VENANGO PA-
1242 PM EDT WED JUL 13 2005

...STRONG THUNDERSTORMS WILL THROUGH PARTS OF VENANGO AND CLARION...

AT 1239 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 4 MILES WEST OF KNOX....MOVING NORTH
AT 5 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  EMLENTON...KNOX...OIL CITY...SENECA AND VAN

EXPECT VERY HEAVY RAINFALL AND SMALL HAIL WITH THESE STORMS WINDS
MAY GUST TO AROUND 40 MPH. RAIN WILL EXCEED ONE AND ONE HALF INCHES
LOCALLY...CAUSING PONDING IN LOW LYING AND URBANIZED AREAS

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jul 13, 1:04 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
104 PM EDT WED JUL 13 2005

PAZ023-131800-
INDIANA PA-
104 PM EDT WED JUL 13 2005

...STRONG THUNDERSTORMS WILL MOVE THROUGH INDIANA COUNTY...

AT 102 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES SOUTH OF CLYMER....MOVING
NORTH AT 5 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  CLYMER...HOMER CITY...INDIANA...MARION CENTER...PLUMVILLE...
  SMICKSBURG AND YELLOW CREEK STATE PARK

EXPECT VERY HEAVY RAINFALL AND SMALL HAIL WITH THESE STORMS WINDS
MAY GUST TO AROUND 40 MPH. RAIN WILL EXCEED ONE AND ONE HALF INCHES
LOCALLY...CAUSING PONDING IN LOW LYING AND URBANIZED AREAS

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jul 13, 1:26 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
126 PM EDT WED JUL 13 2005

PAZ008-131830-
VENANGO PA-
126 PM EDT WED JUL 13 2005

...STRONG THUNDERSTORMS WILL MOVE THROUGH VENANGO COUNTY...

AT 124 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES SOUTHEAST OF KENNERDELL....
MOVING NORTH AT 5 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  CLINTONVILLE...EMLENTON...KENNERDELL...OIL CITY...OIL CREEK STATE
  PARK...POLK...SENECA...SUGARCREEK AND VAN

EXPECT VERY HEAVY RAINFALL AND SMALL HAIL WITH THESE STORMS WINDS
MAY GUST TO AROUND 40 MPH. RAIN WILL EXCEED ONE AND ONE HALF INCHES
LOCALLY...CAUSING PONDING IN LOW LYING AND URBANIZED AREAS

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Local storm report, Jul 13, 1:58 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
158 PM EDT WED JUL 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             5 N MOUNT PLEASANT      40.22N 79.54W
07/13/2005  0.88 INCH        WESTMORELAND       PA   PUBLIC

            NORVELT

0145 PM     TSTM WND DMG     KENNERDELL              41.27N 79.85W
07/13/2005                   VENANGO            PA   TRAINED SPOTTER

            LARGE TREES DOWN.

0150 PM     HAIL             MOUNT PLEASANT          40.15N 79.54W
07/13/2005  0.75 INCH        WESTMORELAND       PA   PUBLIC

&&

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 12:49 PM EDTSevere Thunderstorm WarningPBZClarion56 min
Jul 13, 1:15 PM EDTSevere Thunderstorm WarningPBZWestmoreland60 min
Jul 13, 1:17 PM EDTFlash Flood WarningPBZWestmoreland118 min
Jul 13, 1:46 PM EDTSevere Thunderstorm WarningPBZMercer, Venango59 min
Jul 13, 2:09 PM EDTSevere Thunderstorm WarningPBZWestmoreland66 min
Jul 13, 2:40 PM EDTFlash Flood WarningPBZAllegheny3 hr
Jul 13, 2:42 PM EDTSevere Thunderstorm WarningPBZButler63 min
Jul 13, 3:16 PM EDTSevere Thunderstorm WarningPBZLawrence59 min
Jul 13, 3:16 PM EDTSevere Thunderstorm WarningPBZWashington59 min
Jul 13, 3:24 PM EDTSevere Thunderstorm WarningPBZLawrence66 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.